Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 138, NWS Gaylord, MI

August 29, 1998Chippewa County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 29, 1998, 12:53 PM EDT for Chippewa County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 1998, 12:53 PM EDT (16:53 UTC)
Expired
Aug 29, 1998, 1:55 PM EDT
In force
62 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Chippewa County, MI

The radar

The NCL Michigan radar (KAPX), 159 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 4.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 1998-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 1998-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WUUS1 KAPN 291655 RRA
SVRAPN
MIC033-291755-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1253 PM EDT SAT AUG 29 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 155 PM EDT

* AT 1250 PM EDT... A SPOTTER REPORTED A SEVERE THUNDERSTORM IN
  SAULT STE MARIE MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  DAFTER BY 105 PM EDT
  ROSEDALE BY 109 PM EDT
  COTTAGE PARK BY 113 PM EDT
  BARBEAU BY 120 PM EDT


DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR
THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM
HAS PASSED.

SWR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 11:25 AM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 29, 11:25 AM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1125 AM EDT SAT AUG 29 1998

15Z SFC CHART SHOWING WK COLD FRONT MOVING INTO NW LWR MI FROM SFC LOW
NE OF LAKE SUPERIOR. VIS STLT AND SFC OBS SHOWING LATE MORNING SUN HAS
DISSIPATED FOG WITH PARTLY/MOSTLY SUNNY SKIES EVIDENT OVER MUCH OF
THE FORECAST AREA.

GRIDDED ETA DATA SHOWING COLD POOL OF 500 MB AIR TO BE CENTERED OVER
ERN UPPER MI AND EXTREME NRN LWR MI THIS AFTERNOON. A COUPLE OF VORT
MAXS WILL ROTATE AROUND UPPER LOW CENTERED NORTH OF LAKE SUPERIOR
THROUGH THE AFTERNOON... SUPPLING ERN UPPER AND MUCH OF NRN LOWER WITH
A CHC OF SHOWERS. NRN LWR MICHIGANS CHC OF SHOWERS WILL BE ENHANCED BY
WEAK LOW LVL WIND CONVERGENCE EARLY THIS AFTERNOON AS THE FRONTAL
BOUNDARY SLOWLY PUSHES EASTWARD.

MODIFIED APX MORNING SOUNDING FOR LATE AFTN COOLING ALOFT AND SFC
HIGHS. CAPES WERE AROUND 1000 J/KG WITH LI'S AROUND NEG 3. DUE TO WK
OVERALL FORCING AND QUICK DRYING OF LOWER LEVELS... FEEL JUST SHOWERS
WILL BE PRESENT TODAY.

WILL UPDATE TO TAKE OUT MORNING FOG WORDING AND JUMP POPS UP A FEW DUE
TO MODIFIED APX SOUNDING... AND JUMP TEMPS UP A TAD DUE TO CURRENT
SFC OBS.

SWR

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.